Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Having pain in jaw, radiating to ear and chin. Suggested osteoporosis. Taking Simvastatin. Help?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 1561 Questions
I have had strong pain in my right jaw area for 6-9 months now. Both upper and lower; although it is strongest usually in the lower. Sometimes it radiates from my right ear down to my right chin and to the bottom of the right side of my neck.
I have been to see a dentist, a periodontist and a TMJ specialist.
The TMJ specialist said that I may have some Osteoporosis in my right jaw. He also sanded down a few spots in my teeth to see if that would help.
He noted that my right jaw also clicks or cracks when I open wide. That is the case.
I have a significant overbite. I also have a significant XXXXXXX but I don't imagine that is the problem.
The TMJ Specialist checked my mouthguard(s) to see if they were adequate.
So far no one has been able to provide me with relief.
The pain is almost always there but is quite severe at times.
Aspirin seems to help some.
In May of 2013 I had a bone density test. My family doctor left me a voice mail saying that the test showed that, have normal bone density in your hips and spine. You have lost some since the last test in 2005. But it is still well within normal limits; although you have lost some XXXXXXX
I am on Simvastatin 20mg 1x/day, Singulair 10mg 1x/day and Advair 100/50 1-2x/day. (Recently our insurance company has been substituting Montelukast for Singulair.)
I have been on the asthma medicine for a long time.
I started taking Simvastatin to lower my cholesterol this past Fall. I saw online where in less than 1% of the cases Simvastatin can cause severe jaw pain. WWW.WWWW.WW Unfortunately, if that is the cause it also appears on this site that the pain stays even after discontinuing the medicine.
I am a 56 year old female.
In general I am healthy; although I had what my doctor called a minor stroke two summers ago.
I would very much appreciate any help. Thank you.
Posted Sat, 7 Sep 2013 in Ear, Nose and Throat Problems
Answered by Dr. Vidya KR 2 hours later
Brief Answer:
NSAIDs,correct mouthguard,Oral hygiene.Infection,

Detailed Answer:
Hi thanks for using XXXXXXX

I appreciate your explanation (history) on your health.

After going through your history, the chronic pain in right side of jaw may be due to
1. Mouth guard. This may irritate the nerve endings or can put pressure on other teeth or gum causing pain. You can use this when ever required and can seek your dentist help to recheck whether it is correctly fitting.

2. Chronic infection/caries teeth that was not treated.

So these two can cause chronic pain radiating to surrounding area.

As a GP for my patients with such complaints I usually advice NSAIDs like Ibuprofen 400mg for pain with serratiopeptidase (If any inflammatory swelling), a course antibiotic (I prefer Amoxiclav) and twice daily betadine gargle (once before bed is must) and three times salt water gargle (before food).

Take calcium supplements daily and get examined from your dentist once to rule out any caries tooth or infection in the gums.

Simvastatin can cause muscle damage and hence pain can be there and if the pain is due to simvastatin, then according to my observation it will take several weeks to months to relieve completely. So take analgesic and more water to relieve from pain.

Do regular outdoor exercises, have only required calories of food and maintain your oral hygiene. Keep checking for your blood glucose level also. Hope this will help you.

Feel free to ask me if any any queries.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Having pain in jaw, radiating to ear and chin. Suggested osteoporosis. Taking Simvastatin. Help? 4 hours later
It is unlikely it is the #1 or the caries teeth that you wrote about in #2. As I wrote in my original email I've been to see a dentist, a periodontist and a TMJ specialist about this problem. They have all checked my mouthguards and made any corrections. Even when I don't wear the mouthguards I still have the pain.

Since I see a dentist at minimum every 6 months I have no cavities (caries teeth). In May of this year I had two cavities taken care of by the dentist who did partial xrays prior. (He does partial xays in between the full scan/pan image that I sent you.)
Answered by Dr. Vidya KR 8 hours later
Brief Answer:
Ear infection causing nerve irritation

Detailed Answer:
Hi Cynthiaperspective,

Good that you are using a proper fitting mouthguard, and your caries have been addressed by your doctor.

Being a GP, If someone comes to my clinic with such complaints I will first rule out following with examination and investigations.
1. Oral submucous fibrosis early stages

So with the symptoms I first prefer you to get your ear examination done for any serous collection by a ENT specialist. And your examination done for any white patches on oral mucosa, change in consistency
You can avoid irritants like spicy food, ill fitting dentures and others
You can take food XXXXXXX in vitamin A , vitamin B complex medications and zinc supplements. which helps to reduce further progression of disease.

If not controlled, then I refer them to Oral surgeons for oral biopsy for further examination as explained.

Hope I answered your question.
Feel free to ask me if you have any further queries.
Wish you good health. Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor